Format

Send to

Choose Destination
Postgrad Med. 2000 Jan;107(1):189-95.

Alcohol-acetaminophen syndrome. Even moderate social drinkers are at risk.

Author information

1
Division of Gastroenterology, Hepatology, and Nutrition, University of Florida College of Medicine, Gainesville, USA. draganop@musc.edu

Abstract

In long-term alcohol users, the syndrome of hepatotoxicity from acetaminophen taken in therapeutic or modestly excessive doses is distinctive. It is characterized by striking elevation of transaminase levels and the potential for acute liver failure with high morbidity and mortality rates. A high index of suspicion should be maintained; in any patient with evidence of acute hepatic injury, a complete history of over-the-counter drug use should be obtained and acetaminophen levels checked. If there is doubt about the dose or time of ingestion, one should err on the side of treatment with acetylcysteine, because it is both effective and safe. Therapy should be initiated as early as possible, but even late administration may be of benefit. Timely contact with a medical center that has liver transplantation capabilities should be made before encephalopathy becomes advanced. Heightened awareness of this preventable and treatable condition is needed by healthcare providers and acetaminophen users alike. Because the minimum safe dose of acetaminophen is not known in the setting of chronic alcohol use, it seems prudent in such situations to avoid acetaminophen altogether, especially during brief periods of abstinence.

PMID:
10649673
DOI:
10.3810/pgm.2000.01.831
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center